Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 

 

On the behavior of test ideals under finite morphisms


Authors: Karl Schwede and Kevin Tucker
Journal: J. Algebraic Geom. 23 (2014), 399-443
DOI: https://doi.org/10.1090/S1056-3911-2013-00610-4
Published electronically: September 9, 2013
MathSciNet review: 3205587
Full-text PDF

Abstract | References | Additional Information

Abstract: We derive precise transformation rules for test ideals under an arbitrary finite surjective morphism $ \pi \colon Y \to X$ of normal varieties in prime characteristic $ p > 0$. Specifically, given a $ \mathbb{Q}$-divisor $ \Delta _{X}$ on $ X$ and any $ \mathcal {O}_{X}$-linear map $ \mathfrak{T} \colon K(Y) \to K(X)$, we associate a $ \mathbb{Q}$-divisor $ \Delta _{Y}$ on $ Y$ such that $ \mathfrak{T} ( \pi _{*}\tau (Y;\Delta _{Y})) = \tau (X;\Delta _{X})$. When $ \pi $ is separable and $ \mathfrak{T} = \operatorname {Tr}_{Y/X}$ is the field trace, we have $ \Delta _{Y} = \pi ^{*} \Delta _{X} - \operatorname {Ram}_{\pi }$, where $ \operatorname {Ram}_{\pi }$ is the ramification divisor. If, in addition, $ \operatorname {Tr}_{Y/X}(\pi _{*}\mathcal {O}_{Y}) = \mathcal {O}_{X}$, we conclude that $ \pi _{*}\tau (Y;\Delta _{Y}) \cap K(X) = \tau (X;\Delta _{X})$ and thereby recover the analogous transformation rule to multiplier ideals in characteristic zero. Our main technique is a careful study of when an $ \mathcal {O}_{X}$-linear map $ F_{*} \mathcal {O}_{X} \to \mathcal {O}_{X}$ lifts to an $ \mathcal {O}_{Y}$-linear map $ F_{*} \mathcal {O}_{Y} \to \mathcal {O}_{Y}$, and the results obtained about these liftings are of independent interest as they relate to the theory of Frobenius splittings. In particular, again assuming $ \operatorname {Tr}_{Y/X}(\pi _{*}\mathcal {O}_{Y}) = \mathcal {O}_{X}$, we obtain transformation results for $ F$-pure singularities under finite maps which mirror those for log canonical singularities in characteristic zero. Finally, we explore new conditions on the singularities of the ramification locus, which imply that, for a finite extension of normal domains $ R \subseteq S$ in characteristic $ p > 0$, the trace map $ \mathfrak{T} : \operatorname {Frac} S \to \operatorname {Frac} R$ sends $ S$ onto $ R$.


References [Enhancements On Off] (What's this?)


Additional Information

Karl Schwede
Affiliation: Department of Mathematics, The Pennsylvania State University, 318C McAlister Building, University Park, Pennsylvania 16802
Email: schwede@math.psu.edu

Kevin Tucker
Affiliation: Department of Mathematics, University of Illinois at Chicago, Chicago, Illinois 60607
Email: kftucker@uic.edu

DOI: https://doi.org/10.1090/S1056-3911-2013-00610-4
Received by editor(s): March 20, 2011
Received by editor(s) in revised form: August 25, 2011
Published electronically: September 9, 2013
Additional Notes: The first author was partially supported by a National Science Foundation postdoctoral fellowship, RTG grant number 0502170 and NSF DMS 1064485/0969145. The second author was partially supported by RTG grant number 0502170 and a National Science Foundation postdoctoral fellowship DMS 1004344
Article copyright: © Copyright 2013 University Press, Inc.
The copyright for this article reverts to public domain 28 years after publication.

Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2017 University Press, Inc.
Comments: jag-query@ams.org
AMS Website